This is my third time being on amitriptyline and I’ve put on a stone in the last few weeks. I’ve gained about two stone since I started taking my medication again and I’m only getting fatter.
I’ve had trigeminal neuralgia for seven years and I take amitriptyline for my atypical (type 2) pain and pregabalin for my typical (type 1) shocks. Pregabalin also has the side effect of weight gain, but having been on both medications on their own, I know that it’s the amitriptyline I can blame for making me fat.
I’m 4’10, so all weight gain immediately looks worse on me. I also had a baby just over a year ago and now seem to put weight immediately on my stomach, meaning I definitely look pregnant again. I actually remember last time I was on amitriptyline, someone I worked with congratulated me for being pregnant, when I definitely wasn’t.
Apparently around half of people who stop taking amitriptyline, who were put on it for a variety of conditions, state their reason for doing so was because of the weight gain. It has definitely been a factor in my reasons for stopping in the past.
So how is the amitriptyline making me gain weight?
It increases appetite.
It makes you crave the ‘bad’ food. Hello carbs and sweet food.
You store fat differently.
It’s been suggested that amitriptyline affects your blood sugar levels and alter your metabolic functions. It can also affect your hormones, such as the ones that regulate your appetite.
If you have atypical trigeminal neuralgia, it is also affecting your weight in more obvious ways.
If it works for the pain, you can eat again.
I know this isn’t exactly a groundbreaking observation and you don’t have to be an expert in chronic facial pain to know that trigeminal neuralgia can stop you from eating. The last time I had a flare up, I only picked at a bit of food in desperation and I went hungry, without a proper meal, for about four days. Amitriptyline does seem to work for my pain, so it means I can eat again. I can eat quite a lot.
Another side effect of amitriptyline is that it can make you incredibly tired. I get the worst fatigue on it and I struggle to get up in the mornings. If you sleep a lot and are less active, your metabolism slows right down, allowing weight gain.
You might have some questions about amitriptyline and weight gain, so here is a quick Q&A:
Will I definitely gain weight on amitriptyline?
No. People react to medications differently and not all side effects will apply to everyone. Your dosage also affects this. If you’re on 10mg, you might find you have less side effects than me, currently on 50mg.
The length of time you’re on amitriptyline will also come into play here. Side effects can reduce over time, but also weight gain can creep up over time, based on other circumstances in your life and health. Your tolerance to medications can also increase over long periods of time, so you may need to increase your dose.
Other medications also affect your weight, metabolism and hormones.
Isn’t it worth gaining weight to be out of pain?
Yes and no. For some people, they might gain excessive weight that is difficult for them to live with, for example weight gain may affect other medical conditions. Amitriptyline may not fully take the pain away either, so it’s up to everyone to make their own decision based upon their personal circumstances.
How can I avoid gaining weight on amitriptyline?
All the usual advice about not gaining weight in general.
Watch what you’re eating, try to do a little more exercise and actively make some healthier choices, the same as you would in any other situation where you didn’t want to gain weight.
Should I stop taking amitriptyline because I’ve gained too much weight?
You need to speak to your doctor about other medication options and try to find what else works for you. Don’t just stop taking your medication, but also, you shouldn’t have to put up with a medication side effect just because the medication is to help with a chronic pain condition.
The Pain Corner does not make any profit. If you enjoyed reading my blog, or found it useful and would like to make a donation of £3 towards the cost of the domain, you can do so by clicking here. Your contribution will help keep this website running. Thank you!